“Airway cart to 9A. Intern, this tube is yours. What meds do you want?”
After the initial self-pulse check and change of scrub pants, two words come to mind: SOAP ME. Not in the literal sense, which may or may not be necessary depending on how nervous one is, but in the handy-dandy-easy-to-remember-in-high-pressure-situations-mnemonic sense. The deer-in-headlights (AKA intern-in-headlights look aside), this edition aims to take a look into an expected adverse reaction with a commonly used rapid sequence intubation (RSI) medication: hyperkalemia associated with succinylcholine administration.
- Digitalis inactivates the Na-K-ATPase pump to increase intracellular calcium and extracellular potassium, causing + inoptropy, hence usage in CHF patients
- Dig also increases vagal tone and decreases conduction through the AV node, hence usage in atrial fibrillation. In toxic doses, this is what leads to bradydysrhythmias
Toxicity can either be Acute or Chronic:
Ever notice calcium deposition on an xray and wondered what it meant? Ever read a radiology report that indicated chondrocalcinosis? Check out below for a few pearls related to chondrocalcinosis & pseudogout.
Last week we wrote about how to approach hyponatremia, the differential and signs and symptoms to watch out for. The post this week reviews the treatment of hyponatremia including the dreaded osmotic demyelination syndrome. Read on for more!